Codeine After Tonsil Removal Can Be Fatal For Kids

<"">Codeine, as a follow-up pain treatment for pediatric tonsillectomies has met with some fatal outcomes in children. A report developed at the University of Western Ontario, Canada, and just published in the New England Journal of Medicine, issued the warning, reports Science Daily.

Dr. Gideon Koren—Ivey Chair in Molecular Toxicology at the university and a pediatrics professor there as well as the Director of the Motherisk program at the Hospital for Sick Children in Toronto—explained that antibiotics are the first line of treatment for enlarged tonsils; however, tonsillectomies are often performed when a child suffers from sleep apnea, a disorder in which a child stops breathing when asleep, said Science Daily.

The problem was discovered during an investigation of a two-year-old boy who died following a routine tonsillectomy; the boy was a snorer who suffered from sleep apnea, according to Science Daily. The boy underwent outpatient surgery and was sent home with his mother and codeine syrup (and related instructions) for pain care. On the second night following the tonsillectomy, the boy began wheezing and developed a fever; the child was found dead in the morning, said Science Daily.

Tests confirmed the boy was correctly dosed; however, he had high morphine levels in his body, reported Science Daily, which added that Koren was asked to review the case by the coroner. “The sudden death of a healthy child was quite sobering because tonsillectomies are done every day, all over North America,” said Koren. “And more and more of them are done on an outpatient basis, with the child going home the same day,” Science Daily quoted.

The boy apparently had an “ultra-rapid metabolism genotype,” said Science Daily, which can result in the body speeding codeine metabolism, which can significantly increase morphine levels. The genotype, said Science Daily, is present in a little over one-percent of Caucasians; the rate is higher—30-percent—in people of African origin.

Koren’s research revealed that mothers on codeine for childbirth pain could, if they carry the gene, pass the dangerous morphine levels to their babies via breast milk, added Science Daily. Of concern are children with sleep apnea dosed with codeine following tonsil removal. “If the apnea doesn’t go away, codeine will also suppress the child’s breathing. This demonstrates the need to keep children in hospital under surveillance for at least 24 hours to see if the apnea persists,” warned Koren, quoted Science Daily.

This entry was posted in Legal News. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.